Every year in this country, doctors perform almost 40 million procedures requiring anesthesia. Anesthesia administration is one of modern medicine’s greatest achievements. However, as with any medical procedure, there is, unfortunately, room for error. Around 251,000 people die from medical errors in the United States annually, which made medical errors the fourth most common cause of death in 2013. Medical errors can include advert drug events (ADEs) near-misses and medication errors. If you’re an Ohio resident, here are some important things to know about anesthesia errors and how to avoid them.
Errors in medication dosing
Errors with medication dosing often occur in the middle of patients being under anesthesia and is a growing concern in hospitals and medical facilities. The three main factors associated with medicine dosing errors include:
- Not paying attention, haste or carelessness (These all tied at 5.6%.)
- Unfamiliarity with medical devices or equipment (9.3%)
- Lack of experience (16%)
It is vital for hospital administration to encourage medical professionals to speak up if they are not sure how to use a device or administer medicine. This can significantly decrease anesthesia errors, keep patients safe and reduce medical malpractice cases.
Accidental administration of anesthesia remnants
Conventional stopcocks have dead space that raises the likelihood of administering anesthetic medications. This can lead to infection from the residue in the patient’s veins when the device is being flushed. The risk of unintentional flushing of medication through an IV is higher for pediatric patients. Some experts believe these anesthesia errors often go unreported.
Ineffective management of post-op pain
Medical facilities know how to manage pain for patients before an operation, but managing post-op pain continues to be a challenge. It is important for hospital staff to establish a balance between lowering pain for patients who have just undergone surgery while minimizing the harmful effects of taking too many opioids.